Recent Study Identifies Pharmaceuticals that May Increase the Risk of Adverse Drug Reactions Among Los Angeles Nursing Home Patients

While polypharmacy, the use of multiple drugs simultaneously, is known to have dangerous effects on the physical and psychological health of patients, other causes of adverse drug reactions among the elderly population are lesser known. A study, titled “Geriatric Conditions and Adverse Drug Reaction in Elderly Hospitalized Patients,” published in the February 2012 issue of the Journal of American Medical Directors Association, seeks to discover another explanation for the occurrence of adverse drug reactions, focusing on the relationship to geriatric conditions.

After assessing 506 patients, the study concluded that hematologic, neuropsychiatric, and respiratory drugs are the most likely to lead to adverse drug reactions. With respect to geriatric conditions, patients who experienced adverse drug reactions suffered from cardiovascular, dermatologic, gastrointestinal, and psychiatric disorders. They also experienced a loss of independence, including incontinence and an inability to perform other activities of daily living.

Fortunately, incontinence is not a disease, but a symptom, that can be improved with the proper care. One treatment technique is called prompted voiding and involves the coordination of a patient’s bathroom schedule with a schedule of food and liquid intake. Nurses and dieticians also need to manage the nutrition and fluid intake of their residents. According to Patients’ Rights, the nursing staff is obligated to maintain the hygiene and dignity of your loved one if he or she suffers from incontinence. When proper care is not provided and patients who soil themselves are not changed immediately, incontinence can have serious consequences, such as the development of pressure ulcers. Needless to say, adequate staffing is absolutely necessary in order for treatment to be successfully executed and for hygiene and dignity to be preserved.

According to the study, falls, in particular, were strongly linked to the usage of neuropsychiatric drugs. Because falls are so dangerous, as they can lead to injuries, such as hip fractures and head trauma, and sometimes death, caregivers need to be even more careful with patients who are using neuropsychiatric drugs. This requires communication between the patient’s physician and the nursing staff. Unfortunately, the nursing staff does not always have your loved one’s best interest at heart, so it is important for you to ensure that such communications are taking place and that physician’s orders are being followed.

On the contrary, nurses sometimes use drugs as restraints, in an attempt to prevent falls. Often, antipsychotic drugs are used as chemical restraints to sedate patients. The use of chemical restraints is not only a violation of rights, but is also dangerous, as it puts patients at a higher risk for death. You should check that your loved one’s medications are prescribed for medically sound reasons, and also ensure that your loved one is not being physically restrained either.


If you feel that your loved one is experiencing adverse drug reactions as a result of inadequate incontinence care, if the medications that your loved one is taking puts him or her at a higher risk of falling, or understaffing prevents proper safety precautions from being taken, contact us today. Unlike skilled nursing facilities that resort to the improper use of restraints, we can offer you real solutions to better your loved one’s health and well-being.